Vermont, 2017

High Wind and Strong Wind in Vermont, May 5, 2017

May 5, 2017 · NWS BTV · 8 events in 8 counties and zones

An occluded surface low was across the Mid-Atlantic states during May 5th. This storm was supported by very strong winds aloft, in excess of 60-70 knots at 5000 feet that moved across eastern New York and western New England in the late afternoon hours.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$605,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An occluded surface low was across the Mid-Atlantic states during May 5th. This storm was supported by very strong winds aloft, in excess of 60-70 knots at 5000 feet that moved across eastern New York and western New England in the late afternoon hours. Much of the period, a cold rain accounted for a stable airmass that prevented these winds to reach the surface.

However, the combination of a meso-scale area of low pressure and a small gravity wave created an imbalance that allowed these strong winds to sporadically reach the surface for less than 30 minutes. Damaging wind gusts in excess of 60 to 80 mph touched down in portions of Bennington and Rutland counties in Vermont. Significant tree, power pole and some structural damage to roofs were reported in Rutland town, Rutland City, Ira and Wells.

Other wind gusts in excess of 50 mph were observed across the western slopes of Vermont's Green Mountains as well as the higher terrain of Orange, Windsor and Caledonia counties. Statewide nearly 20,000 customers lost power with more than 17,000 in Rutland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 5, 2:37 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 5, 2:37 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
337 PM EDT Fri May 5 2017

.SYNOPSIS...
Rain this afternoon will taper off overnight as a large upper
level trough of low pressure settles over the eastern third of
the US. The low pressure area will hang around through much of
next week, along with cloudy skies and scattered rain showers on
a daily basis. Warmer temperatures will return on Saturday, then
temperatures will trend below normal next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 155 PM EDT Friday...Radar showing area of steady light to
moderate rain along a warm front lifting from south to north
early this afternoon. Rain to continue through the afternoon
then taper off from south to north this evening. Temperatures in
the 40s/50s won't budge much during the afternoon. Radar winds
showing 25-30 kt winds a few thousand feet above ground, and
summit winds on Whiteface and Mansfield gusting near 40 kts.
Typically the rain stabilizes the lower levels we won't see
mixing of stronger winds down, and so did not have significant
wind gusts in the forecast this afternoon and overnight.

Full latitude 500 mb trough with axis from the Great Lakes to
the Gulf coast will slowly move east through Saturday, with
center of the trough reaching western New York by the end of the
day Saturday. Strong southerly flow ahead of the low will advect
warmer temperatures into the region. Overnight low temperatures
tonight will remain nearly steady in the southerly flow. As warm
front lifts north dry slot will move over the region with less
organized precipitation and pops tapering to chance overnight.

For Saturday, warm air advection will push daytime temps well
into the 60s, and portions of the Champlain valley may see 70 if
we get some sun peeking through. With trough to west area is in
overall synoptic lift, and cooling aloft will help destabilize
the atmosphere especially in the afternoon. With that in mind
expect plenty of clouds to remain on Saturday, although
downslope areas may see a little more sun. Instability will also
lead to more mixing in the boundary layer, and gusts of 20-25
kts more likely. Southeast component to winds may also enhance
downslope wind gusts on western slopes of the mountains. Can't
rule out scattered showers, especially in the mountains
Saturday, in low level instability and warming temperatures.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 336 PM EDT Friday...Forecast remains on track for rather
unsettled pattern Saturday night through Sunday night as upper
low persists over the area. This will keep a lot of clouds
around...but only off and on showers. Unfortunately timing of
the showers will be random through the period given stalled
circulation and when pockets of clearing skies develop to allow
for instability driven showers. No heavy precipitation is
expected...but it does look like colder air aloft moves in
Sunday night into northern New York and parts of the northern
Adirondacks could see a dusting of snow. Below normal
temperatures are expected...especially Sunday and Sunday night
with highs in the mid 40s to mid 50s and lows getting into the
lower 30s to around 40.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 336 PM EDT Friday...Similar to the end of this
weekend...upper low persists over the area Monday through
Wednesday and we will be left with mostly cloudy skies...cooler
temperatures...and off and on showers. Still expecting none of
these days to be a washout. It looks like the low moves east
Thursday into Friday and we should see decreasing chances of
precipitation with drier air moving in and temperatures trending
back to seasonal normals. Despite the precipitation chances for
the first half of the week...total rainfall amounts will be
less than a half inch through the period.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Friday...MVFR to IFR cigs and visibility in steady
light to moderate rain this afternoon, improving to vfr vis
overnight as rain tapers off. Overcast skies tonight, then some
breaks in the clouds during the day Saturday but VFR cigs
remain. Scattered showers tonight and Saturday morning will
produce scattered MVFR/VFR ceilings and visibility. NE low
level flow in the St. Lawrence valley will continue periods of
IFR ceilings this afternoon based on upstream conditions in
Quebec. Elsewhere, S-SE winds initially 5-10kts will increase
to 12-18kts overnight, with gusts 20-25kts possible Saturday
morning.

Outlook...

Saturday Night: VFR/MVFR. Chance SHRA.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR. Chance SHRA.
Monday Night: VFR/MVFR. Chance SHRA.
Tuesday: VFR/MVFR. Chance SHRA.
Tuesday Night: VFR/MVFR. Chance SHRA.
Wednesday: VFR/MVFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hanson
NEAR TERM...Evenson/Hanson
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Hanson
Hazardous weather outlook, May 5, 1:47 AM EST, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
247 AM EDT Fri May 5 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-060700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
247 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Western Rutland

When
May 5, 3:45 PM EST to 4:30 PM EST
Where
Western Rutland forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$500,000
Reported by
Mesonet
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Measured wind gust of 74 mph in Wells, VT and 54 knots at Rutland Airport in Clarendon before losing power. Hundreds of trees downed, uprooted or snapped across Rutland Town and Rutland City as well as some neighboring communities like Pawlet and Ira. More than 3 dozen utility poles damaged and partial roof structures torn off in some businesses. Lots of trees on roofs and vehicles with more than 17,000 customers without power.

Strong Wind, Eastern Rutland

When
May 5, 3:45 PM EST to 4:30 PM EST
Where
Eastern Rutland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Several wind gusts estimated to be 50-55 mph occurred sporadically across the higher elevations of the foothills of the western slopes of the Green Mountains. This resulted in several hundred customers without power. The main damage occurred just west of the region.

Strong Wind, Eastern Addison

When
May 5, 4:00 PM EST to 4:30 PM EST
Where
Eastern Addison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Several wind gusts estimated to be 45-50 mph occurred sporadically across the higher elevations of the foothills of the western slopes of the Green Mountains. This resulted in a few dozen customers without power.

Strong Wind, Eastern Chittenden

When
May 5, 4:00 PM EST to 4:30 PM EST
Where
Eastern Chittenden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Several wind gusts estimated to be 45-55 mph occurred sporadically across the higher elevations of the foothills of the western slopes of the Green Mountains. This resulted in a few hundred customers without power.

Strong Wind, Windsor

When
May 5, 4:00 PM EST to 4:30 PM EST
Where
Windsor forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company

Several wind gusts estimated to be 45-55 mph occurred sporadically across the higher elevations. This resulted in up to one thousand customers without power due to trees on power lines.

Strong Wind, Caledonia

When
May 5, 4:15 PM EST to 4:45 PM EST
Where
Caledonia forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Several wind gusts estimated to be 50-55 mph occurred sporadically across the higher elevations of Caledonia county. This resulted in a few hundred customers without power.

Strong Wind, Essex

When
May 5, 4:15 PM EST to 4:45 PM EST
Where
Essex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Several wind gusts estimated to be 45-55 mph occurred sporadically across the higher elevations. This resulted in several hundred customers without power.

Strong Wind, Orange

When
May 5, 4:15 PM EST to 4:45 PM EST
Where
Orange forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Several wind gusts estimated to be 50-55 mph with a few possibly higher occurred sporadically across the higher elevations. This resulted in more than a thousand customers without power due to trees on power lines.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684020, 684025, 684023, 684024, 684028, 684022, 684026, 684027.